Colorado, 2016Winter Storm and Winter Weather in Colorado, March 13 to 15, 2016
March 13 to 15, 2016 · NWS GJT · 4 events in 4 counties and zones
A moist Pacific trough produced significant to heavy snowfall and strong winds to the higher mountain areas of northwest and west central Colorado.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough produced significant to heavy snowfall and strong winds to the higher mountain areas of northwest and west central Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 13, 5:35 PM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Mar 13, 5:35 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
635 PM MDT SUN MAR 13 2016
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 238 PM MDT SUN MAR 13 2016
A BROAD LOW PRESSURE SYSTEM OFF THE PACIFIC WILL MOVE INLAND TONIGHT
AND ALLOW MOISTURE TO INCREASE AHEAD OF IT THIS AFTERNOON AND
EVENING IN THE FORM OF MID AND HIGH LEVEL CLOUDS. THIS MOIST
WESTERLY FLOW ALOFT IS BEING DRIVEN BY A 140KT POLAR JET THAT WILL
NOSE INTO NW COLORADO BY MONDAY MORNING. LOW LEVELS BEGIN TO
SATURATE WITH SHOWERS BEGINNING OVER THE HIGHER TERRAIN NORTH OF I-
70 BY DAYBREAK. SPECIFIC HUMIDITIES WILL BE BETWEEN 3 AND 4 G/KG
WITH 7H TEMPS IN THE -4C TO -8C RANGE OVER AREAS NORTH OF I-70 SO
THIS SHOULD ALLOW SNOW TO BEGIN ACCUMULATING ACROSS THE FLATTOPS AND
PARK RANGE. 7H WINDS WILL BE BETWEEN 40 AND 50 KTS ACROSS AREAS
NORTH OF I-70 MONDAY AFTERNOON CREATING AREAS OF BLOWING SNOW ACROSS
THE HIGHER TERRAIN...ESPECIALLY FOR COZ004 (ELKHEADS AND PARK RANGE)
AND COZ013 (FLATTOPS) CREATING NEAR WHITEOUT CONDITIONS AT TIMES.
THE CONVECTIVE ELEMENT LOOKS TO BE IN PLAY AS WELL MONDAY AFTERNOON
FOR SOME LOCALLY HIGHER AMTS POSSIBLE WHERE THE MOST INTENSE SHOWERS
DEVELOP. THESE WINDS HAVE POTENTIAL TO MIX DOWN TO THE SURFACE FOR
BORDERLINE WIND ADVISORY CRITERIA BEING MET IN THE NW COLORADO
VALLEYS (COZ001-002)...HOWEVER TEMPS WILL BE MILD ENOUGH FOR RAIN
BEING THE PRIMARY PRECIP TYPE UNTIL THE COLD FRONT AND TROUGH PASS
THROUGH MONDAY EVENING WHICH WILL LOWER SNOW LEVELS TO LOWER VALLEY
FLOORS. THIS IS SOMETHING THAT FUTURE SHIFTS WILL NEED TO MONITOR.
THE TIMING FOR THE FRONT AND SHORTWAVE TROUGH PASSAGE LOOKS TO OCCUR
MONDAY EVENING BETWEEN 6 PM AND 9 PM WITH WESTERLY WINDS SHIFTING TO
NORTHWEST AND COLDER AIR MOVING IN PLACE WITH 7H TEMPS IN THE -10C
TO -12C RANGE ACROSS NW COLORADO. THIS LOOKS TO BE THE BEST PERIOD
OF HEAVY SNOWFALL ACROSS THE I-70 CORRIDOR FROM AVON TO VAIL PASS AS
WELL AS THE ASPEN AREA. ONE LIMITING FACTOR WITH SNOWFALL POST
FRONTAL IS THAT MUCH DRIER AIR ALSO MOVES INTO PLACE WITH SPECIFIC
HUMIDITIES IN THE 1 TO 2 G/KG RANGE OR LESS IN SPOTS. DESPITE
FAVORABLE NW OROGRAPHICS AND TEMPS IN THE DENDRITIC GROWTH
REGION...THE LACK OF MOISTURE IS CONCERNING. THIS MAY LIMIT
ADDITIONAL SNOW ACCUMULATIONS INTO TUESDAY MORNING AND MOST LIKELY
LIMIT THE VALLEYS FROM SEEING MUCH SNOW ACCUMULATION DESPITE THE
COLDER TEMPERATURES.
DECIDED TO ISSUE WINTER WEATHER HIGHLIGHTS FOR THE MONDAY MORNING TO
TUESDAY MORNING TIMEFRAME FOR COZ004-013-010 FOR SNOW AND BLOWING
SNOW. THINKING THE BEST SNOW ACCUMULATIONS WILL BE AMONG THE PARK
RANGE AND FLATTOPS (COZ004-013) WITH 8 TO 16 INCHES. LESSER AMOUNTS
EXPECTED IN COZ010 IN THE RANGE OF 4 TO 8 INCHES WITH LOCALLY
HIGHER AMTS AND GREATER IMPACTS NEAR VAIL AND VAIL PASS DUE TO
BLOWING SNOW AS WELL.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 238 PM MDT SUN MAR 13 2016
THERE LOOKS TO BE A LULL TUESDAY MORNING INTO THE AFTERNOON WITH
ANOTHER SHORTWAVE MOVING THROUGH THE NORTHWEST FLOW TUESDAY EVENING.
SNOW AMTS LOOK LIKE THEY WILL BE LESS THAN ADVISORY CRITERIA AND THE
DRIER AIR ALSO A CONCERNING FACTOR IN LIMITING SNOWFALL AMTS.
FAVORABLE NW OROGRAPHICS LOOK TO KEEP SNOW GOING INTO WEDNESDAY WITH
THE LAST SHORTWAVE MOVING THROUGH THE BACKSIDE OF THE UPPER LEVEL
TROUGH THURSDAY AFTERNOON INTO FRIDAY MORNING PROVIDING ADDITIONAL
SHOWERS TO AREAS NORTH OF I-70 STRETCHING INTO VAIL PASS AREA.
MEANWHILE A RIDGE OF HIGH PRESSURE WILL BE BUILDING OVER THE WESTERN
U.S. HELPING TO NUDGE THE UPPER LEVEL LOW PRESSURE OVER THE CENTRAL
U.S. FURTHER TO THE EAST AND OUT OF THE REGION BY FRIDAY EVENING.
THE RIDGE SLIDES OVER THE AREA OVER THE WEEKEND FOR DRY CONDITIONS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 635 PM MDT SUN MAR 13 2016
PACIFIC MOISTURE WILL SURGE OVER THE REGION TONIGHT AHEAD OF A
DISTURBANCE APPROACHING FROM THE WEST. PRECIPITATION WILL BEGIN
ACROSS THE BORDER REGION BETWEEN UT/CO AND WY THIS EVENING BEFORE
SPREADING INTO THE NORTHERN AND CENTRAL COLORADO MOUNTAINS LATE
TONIGHT. SHOWERS BECOME WIDESPREAD OVER MUCH OF NORTHWEST CO AS
THE COLD FRONT ASSOCIATED WITH THIS SYSTEM APPROACHES ON MONDAY.
SNOW LEVELS WILL HOVER NEAR 6500 FEET INITIALLY BUT WILL RISE AS
TEMPERATURES WARM DURING THE LATE MORNING INTO THE AFTERNOON.
AS ALLUDED TO PREVIOUSLY...THERE IS LITTLE OR NO CHANCE OF
PRECIPITATION OR CIGS BELOW ILS BREAKPOINTS THROUGH 06Z THIS
EVENING...EVEN ACROSS THE NORTH. HOWEVER...BETWEEN 06Z AND 12Z
CHANCES IMPROVE FOR AIRFIELDS NORTH OF...BUT NOT INCLUDING...THE
I-70 CORRIDOR WHERE SNOW...OR A MIX OF RAIN AND SNOW ARE POSSIBLE.
FROM 12Z THROUGH 00Z/TUE PRECIPITATION BECOMES LIKELY FOR AIRPORTS
ALONG AND NORTH OF THE I-70 CORRIDOR. EXPECT PROLONGED PERIODS
WHERE CIGS ARE BELOW ILS BREAKPOINTS. SNOW AT AIRFIELDS ABOVE THE
7000 FOOT MARK IS EXPECTED TO DRIVE VSBY AND CIGS TO MVFR LEVELS
WITH PERIODS OF IFR CONDITIONS. THERE IS A CHANCE FOR SHOWERS AT
AIRPORTS ALONG THE HIGHWAY 50 CORRIDOR AND AS FAR SOUTH AS KTEX.
HOWEVER...VFR CONDITIONS WILL PERSIST OVER THE LOWER ELEVATIONS
OF SOUTHEAST UTAH AND SOUTHWEST COLORADO.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 6 AM MDT TUESDAY FOR
COZ010.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT TUESDAY
FOR COZ004-013.
UT...NONE.
&&
SHORT TERM...MDA
LONG TERM...MDA
AVIATION...NLHazardous weather outlook, Mar 13, 2:15 PM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MDT SUN MAR 13 2016
COZ001>014-017>023-UTZ022>025-027>029-142115-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
315 PM MDT SUN MAR 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
COLORADO...SOUTHWEST COLORADO...WEST CENTRAL COLORADO...EAST
CENTRAL UTAH...NORTHEAST UTAH AND SOUTHEAST UTAH.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE LEADING EDGE OF THE NEXT STORM SYSTEM WILL BEGIN AFFECTING
NORTHEAST UTAH AND NORTHWEST COLORADO LATE THIS AFTERNOON AND
OVERNIGHT TONIGHT. ISOLATED VALLEY RAIN SHOWERS AND HIGH MOUNTAIN
SNOW SHOWERS WILL DEVELOP THIS EVENING OVER THE EASTERN UINTA
MOUNTAINS AND THE ELKHEAD AND PARK RANGES WITH ONLY LIGHT
ACCUMULATIONS EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOWFALL WILL SPREAD FURTHER SOUTH OVER THE CENTRAL MOUNTAINS
MONDAY MORNING AS BROAD MOIST WEST TO NORTHWEST FLOW BECOMES
ESTABLISHED OVER THE AREA. A COLD FRONT WILL MOVE THROUGH THE
REGION LATE MONDAY AFTERNOON AND EVENING FOR A HEAVIER PERIOD OF
SNOWFALL. THE HIGHEST ACCUMULATIONS WILL FOCUS ON WEST- FACING
SLOPES OF THE NORTHERN AND CENTRAL MOUNTAINS. IN ADDITION TO
SNOWFALL...WINDS WILL INCREASE AND CREATE AREAS OF BLOWING SNOW
AND NEAR WHITEOUT CONDITIONS AT TIMES IN THE NORTHERN AND CENTRAL
MOUNTAINS. WINTER STORM WARNINGS AND ADVISORIES HAVE BEEN ISSUED
FOR PORTIONS OF THE NORTHWEST AND WEST-CENTRAL COLORADO MOUNTAINS
THROUGH TUESDAY MORNING. TEMPERATURES WILL BE 10 TO 15 DEGREES
COOLER DURING THE DAY.
THURSDAY INTO FRIDAY...ANOTHER STORM SYSTEM WILL MOVE OVER THE
AREA FROM THE NORTHWEST. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE
WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Storm, Elkhead and Park Mountains
- When
- March 13, 10:00 PM MST to March 15, 5:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 14 were measured across the area. Locally heavier amounts included 15 inches at the Tower SNOTEL site. Wind gusts of 35 to 45 mph produced areas of blowing and drifting snow. The winds resulted in lift closures at the Steamboat Springs Ski Area.
Winter Storm, Flattop Mountains
- When
- March 13, 11:00 PM MST to March 15, 8:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 9 inches were measured across the area. However, those amounts were likely affected by strong winds which gusted 35 to 55 mph and produced areas of blizzard conditions.
Winter Weather, West Elk and Sawatch Mountains
- When
- March 14, 2:00 AM MST to March 15, 2:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 6 inches were measured across the area. Locally higher amounts included 13 inches at Schofield Pass. Wind gusts of 30 to 40 mph produced areas of blowing and drifting snow. Locally stronger winds included a gust to 83 mph on the ridge above Monarch Pass.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 14, 9:00 AM MST to March 15, 8:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 10 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow. I-70 at Vail Pass was closed at times due to numerous vehicle accidents and poor road conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, March 13, 20161 death · 1 injured · $785,000 · 59 kt wind · 10 events
- Tornadoes and Hail in Arkansas, March 13, 2016$391,000 · EF1 · 37 events
- Flooding in Louisiana, March 13 to 31, 2016$4.8 million · 2 events
- Flash Flooding and Hail in Missouri, March 13, 2016$500,000 · 1 in hail · 7 events
- Tornadoes and Hail in Arkansas, March 13, 2016$85,000 · EF1 · 4 events
- High Wind in Nevada, March 13, 2016$25,000 · 70 kt wind · 1 event
- Hail in Arkansas, March 13, 20162 in hail · 19 events
- Heavy Rain in Oregon, March 13, 2016$20,000 · 1 event
- Winter Storm and High Wind in Wyoming, March 13 to 14, 201678 kt wind · 5 events
- High Wind and Strong Wind in Oregon, March 13, 2016$7,000 · 58 kt wind · 5 events
- Heavy Snow in Idaho, March 13 to 14, 20164 events
- Winter Storm and High Wind in Utah, March 13 to 16, 201656 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626493, 626494, 626496, 626495.